Anticoagulation

Card Set Information

Author:
arzz
ID:
94557
Filename:
Anticoagulation
Updated:
2011-07-21 15:34:48
Tags:
HIT
Folders:

Description:
Heparin induced thrombocytopenia
Show Answers:

Home > Flashcards > Print Preview

The flashcards below were created by user arzz on FreezingBlue Flashcards. What would you like to do?


  1. What is HIT?
    • HIT - Type 1 - non-immune, clinically innocuous reaction
    • HIT - Type 2 - and a rare, immune-mediated, potentially serious form of the disease
  2. What causes HIT - Type 1?
    • Type I HIT is caused by direct interaction of heparin with the platelet membrane, resulting in enhanced platelet aggregation.
    • Type I HIT occurs in approximately 10% of patients receiving heparin, usually within the first few days of treatment. The platelet count is not usually decreased below 100,000 x 109/L, and gradually rises to normal levels after several days, even if heparin therapy is not discontinued.
  3. What causes HIT - Type 2?
    • Heparin-induced thrombocytopenia, type II, is unusual, occurring in approximately 5% of patients receiving heparin. It is more common with bovine lung heparin than porcine mucosal heparin, and is unusual (but reported) in patients receiving low molecular weight heparin. Type II HIT is immune-mediated, and usually occurs by the following mechanism:
    • (1) Injected heparin reacts with platelet-factor 4 (PF4)
    • (2) IgG antibodies bind to heparin/PF4 complexes to form immune complexes (ICs)
    • (3) The IgG/heparin/PF4 immune complexes bind to the FcyRIIA (CD32) receptor on the platelet membrane, resulting in platelet activation
    • (4) The activated PLTs release more PF4, new ICs formed, and thrombocytopenia occurs from platelet consumption
    • (5) Excess PF4 binds to glycosaminoglycans on endothelial cells forming immune complexes
    • (6) Anti-PF4 antibodies bind to the endothelial cells, causing antibody-mediated endothelial injury,
    • (7) Thrombi develop at the sites of vascular injury and disseminated intravascular coagulation (DIC) and other complications can develop.
  4. Diagnosis
    • 4T's
    • 1)Thrombocytopenia - change in platlet count by 50% from baseline, between days 5-14 of UFH use.
    • 2)Thrombosis/Acute rxs or skin lesions
    • 3)Timing - platlet count fall btw day 5-14 or <1 day (prior exposure to heparin w/in 30 days)
    • 4)Thrombocytopenia from another cause
  5. Natural History of HIT
    • Approx. 50% of patients develop a new thrombosis over the next 30 days (risk higher in the first 10 days)
    • - either arterial or venous thrombosis
  6. What is the clinical significance of HIT?
    The etiology and clinical presentation of Type I and Type II HIT are different. Thrombocytopenia is defined as a platelet count falling below 150,000 x 109/L or a decrease in the platelet count of 30-50% after the initiation of heparin therapy.
  7. Type 1 HIT
    • This form of thrombocytopenia is benign, self-limited, and not associated with bleeding or an increased risk of thrombosis.
    • However, thrombocytopenia originating from HIT type I may exacerbate thrombocytopenia resulting from other causes.
  8. Type 2 HIT
    • Thrombocytopenia requires several days (4–20) to develop in patients who have never received heparin, but typically appears around day 10
    • Thrombocytopenia can develop within several hours of heparin infusion in patients with a history of recent heparin therapy, but can occur up to day 20.
    • The platelet count progressively decreases to <100,000 x 109/L, thrombi may develop, and hemorrhage, sudden myocardial infarction, peripheral arterial thrombosis, pulmonary embolism, DIC, or skin necrosis can occur.
    • Thrombosis develops in approximately 20% of patients with HIT, with a mortality as high as 30%. The term heparin-induced thrombocytopenia and thrombosis (HITT) is applied to HIT with thrombosis.
    • The thrombi in Type II HIT principally consist of platelets with few red blood cells (“white thrombi, white thrombosis syndrome”).
    • The thrombi may be arterial or venous. If pre-existing thrombi are present, they may extend with the onset of HIT, resulting in pulmonary embolism.
    • Arterial thrombi may develop in any artery, including the heart, aorta, major aortic branches, or in the cerebral, renal, mesenteric, or other arteries, resulting in stroke, heart attack, organ infarction, limb gangrene, and other serious complications.
    • The disease can be widespread and rapidly catastrophic, particularly in patients with other serious medical problems, and death can occur. HIT is less likely to develop in patients receiving low molecular weight heparin, which interacts less readily with PF4.
  9. How is HIT diagnosed?
    • (1) Thrombocytopenia with a history of heparin therapy within the past five days
    • (2) The exclusion of other causes of thrombocytopenia
    • (3) Recovery of the platelet count after the cessation of heparin therapy
    • (4) Characteristic laboratory findings


    The definitive diagnosis of Type II HIT requires demonstration of heparin-dependent antibodies in the absence of other causes of thrombocytopenia.
  10. What are the laboratory features of Type II HIT?
    • The PT and aPTT are prolonged, and the platelet count is decreased to <150,000 x 109/L.
    • Peripheral blood smear examination demonstrates frequent fragmented red blood cells. In addition, heparin-dependent antibodies can be detected by platelet activation tests (platelet aggregation studies, serotonin release assay) or specific assays for antibodies to the heparin-PF4 complex (ELISA, flow cytometry).
  11. Lab Assays
    A positive PF4 is found in approx. 85% of the patients with type 2 HIT. However it is not completely specific because these antibodies have been found in patients following bypass surgery and some very rare patients have natural antibodies against PF4.
  12. How is HIT treated?
    • (1) IMMEDIATE DISCONTINUATION of heparin administration by any form (i.e., subcutaneous or intravenous unfractionated heparin, low molecular weight heparin (LMWH), heparin flushes, heparin-coated catheters,etc.).
    • (2) Begin an alternative anticoagulant. Treatment with an alternative anticoagulant is critical, since the thrombotic tendency may contiune for as long as 30 days after heparin discontinuation.
    • LMWH (enoxaparin, deltaparin, tinzaperin) should not be used for the treatment of HIT due to a high probability that anti-PF4 antibodies will cross-react with LMWH.
    • FDA-approved drugs for HIT include Lepirudin (REFLUDAN®) and Argatroban.
    • Other options - bivalarudin
  13. Lepirudin
    • Bolus dose: 0.4 mg/kg IVP (over 15-20 seconds), followed by continuous infusion at 0.15 mg/kg/hour (maximum initial bolus dose: 44 mg; maximum initial infusion dose: 16.5 mg/hour); bolus and infusion must be reduced in renal insufficiency
    • Monitor first aPTT 4 hours after the start of the infusion and then east once daily.
    • All patients with a creatinine clearance of <60 mL/minute or a serum creatinine of >1.5 mg/dL require dosage reduction.
  14. Argatroban
    Initial dose: 2 mcg/kg/minute; Note: Use of actual body weight up to 130 kg (BMI up to 51 kg/m2)

    • Maintenance dose: Patient may not be at steady-state but measure aPTT after 2 hours; adjust dose until the steady-state aPTT is 1.5-3 times the initial baseline value, not exceeding 100 seconds; dosage should not exceed 10 mcg/kg/minute.
    • Hepatic impairment: Use with caution in patients with hepatic impairment; may require >4 hours to achieve full reversal of argatroban's anticoagulant effect following treatment. Avoid use during PCI in patients with elevations of ALT/AST (>3 times ULN).

What would you like to do?

Home > Flashcards > Print Preview